Alert archive / Wisconsin / Flash Flood Watches in 2018

Flash Flood Watch 5, NWS Green Bay, WI

August 30, 20184 counties in Wisconsin

NWS Green Bay, WI issued this flash flood watch at Aug 30, 2018, 2:58 PM CDT for 4 counties in Wisconsin. It took effect at Aug 31, 2018, 10:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2018, 2:58 PM CDT (19:58 UTC)
In effect from
Aug 31, 2018, 10:00 PM CDT
Expired
Sep 1, 2018, 3:37 AM CDT
In force
6 hr
Issued by
NWS Green Bay, WI
Flood severity
None

Counties Calumet County, WI, Manitowoc County, WI, Waushara County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 53 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WGUS63 KGRB 301958
FFAGRB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Green Bay WI
258 PM CDT Thu Aug 30 2018

...HEAVY RAIN POSSIBLE FRIDAY NIGHT INTO EARLY SATURDAY
MORNING...

.East-central Wisconsin has seen 3 to 6 inches of rain over 
the past week. More heavy rain is possible Friday night into 
early Saturday morning. 

WIZ045-048>050-310500-
/O.NEW.KGRB.FF.A.0005.180901T0300Z-180902T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waushara-Winnebago-Calumet-Manitowoc-
Including the cities of Redgranite, Wautoma, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
258 PM CDT Thu Aug 30 2018

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY EVENING...

The National Weather Service in Green Bay has issued a

* Flash Flood Watch for portions of central Wisconsin and east 
  central Wisconsin, including the following areas, in central 
  Wisconsin, Waushara. In east central Wisconsin, Calumet, 
  Manitowoc, and Winnebago. 

* From Friday evening through Saturday evening.

* Heavy rain is possible Friday night into early Saturday morning.
  Rainfall amounts over an inch are possible. 

* The heavy rain may cause flooding of urban areas, creeks, rivers
  and ditches along with ponding of water on area roadways. Due to
  the saturated grounds, trees are more susceptible to being
  uprooted, especially due to gusty winds in thunderstorms. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
Eckberg
5 follow-up statements
241 
WGUS63 KGRB 310201
FFAGRB

Flood Watch
National Weather Service Green Bay WI
901 PM CDT Thu Aug 30 2018

...HEAVY RAIN POSSIBLE FRIDAY NIGHT INTO EARLY SATURDAY MORNING...

.Central and east-central Wisconsin have received 3 to 6 inches 
of rain over the past week. There is potential for additional 
heavy rain from Friday night into early Saturday morning, and this
may result in urban and small stream flooding.

WIZ045-048>050-311000-
/O.CON.KGRB.FF.A.0005.180901T0300Z-180902T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waushara-Winnebago-Calumet-Manitowoc-
Including the cities of Redgranite, Wautoma, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
901 PM CDT Thu Aug 30 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Wisconsin and east central Wisconsin, 
  including the following areas, in central Wisconsin, Waushara. 
  In east central Wisconsin, Calumet, Manitowoc, and Winnebago. 

* From Friday evening through Saturday evening

* Heavy rain is possible Friday night into early Saturday 
  morning. Rainfall amounts over an inch are possible. 

* The heavy rain may cause urban and small stream flooding. Due to
  saturated soils, trees will be more susceptible to being 
  uprooted if gusty thunderstorm winds occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
Kieckbusch
919 
WGUS63 KGRB 310906
FFAGRB

Flood Watch
National Weather Service Green Bay WI
406 AM CDT Fri Aug 31 2018

...FLOODING POSSIBLE TONIGHT INTO SATURDAY...

.Central and east-central Wisconsin have received 3 to 6 inches
of rain over the past week. Another round of thunderstorms is
expected tonight. The storms could again produce torrential
rainfall, which will increase the risk of flooding given the
saturated soils and high river levels across the area.

WIZ045-048>050-311630-
/O.CON.KGRB.FF.A.0005.180901T0300Z-180902T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waushara-Winnebago-Calumet-Manitowoc-
Including the cities of Redgranite, Wautoma, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
406 AM CDT Fri Aug 31 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Wisconsin and east-central Wisconsin,
  including Waushara, Winnebago, Calumet, and Manitowoc counties.

* From this evening through Saturday evening

* Heavy rain is possible tonight. Widespread rainfalls of about an
  inch are expected, but some locations could get as much as 2-3
  inches of rain. Although the bulk of the rain will fall 
  tonight, continuing runoff will cause the risk of flooding to 
  persist into Saturday.

* Given already saturated soils and high river and lake levels,
  the additional rainfall will lead to an increased risk of
  flooding. The saturated soils will also make trees more
  susceptible to being uprooted in gusty thunderstorm winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Skowronski
690 
WGUS63 KGRB 311625
FFAGRB

Flood Watch
National Weather Service Green Bay WI
1125 AM CDT Fri Aug 31 2018

...FLOODING POSSIBLE TONIGHT INTO SATURDAY...

.Central and east-central Wisconsin have received 3 to 6 inches
of rain over the past week. Another round of thunderstorms is
expected tonight. The storms could again produce torrential
rainfall, which will increase the risk of flooding given the
saturated soils and high river levels across the area.

WIZ045-048>050-010300-
/O.CON.KGRB.FF.A.0005.180901T0300Z-180902T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waushara-Winnebago-Calumet-Manitowoc-
Including the cities of Redgranite, Wautoma, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
1125 AM CDT Fri Aug 31 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 10 PM CDT THIS
EVENING THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Wisconsin and east central Wisconsin, 
  including the following areas, in central Wisconsin, Waushara. 
  In east central Wisconsin, Calumet, Manitowoc, and Winnebago. 

* From 10 PM CDT this evening through Saturday evening

* Heavy rain is possible tonight. Widespread rainfalls of about an
  inch are expected, but some locations could get as much as 2 to
  3 inches of rain. Although most of the rain will fall tonight, 
  continuing runoff will cause the risk of flooding to persist 
  into Saturday. 

* Given already saturated soils and high river and lake levels,
  the additional rainfall will lead to an increased risk of
  flooding. The saturated soils will also make trees more
  susceptible to being uprooted by gusty thunderstorm winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
590 
WGUS63 KGRB 010216
FFAGRB

Flood Watch
National Weather Service Green Bay WI
916 PM CDT Fri Aug 31 2018

...FLOODING POSSIBLE LATE TONIGHT INTO SATURDAY...

.Central and east-central Wisconsin have received 3 to 6 inches of
rain over the past week. Another round of thunderstorms is expected
late tonight. The storms could again produce torrential rainfall,
which will increase the risk of flooding given the saturated 
soils and high river levels across the area.

WIZ045-048>050-011130-
/O.CON.KGRB.FF.A.0005.180901T0300Z-180902T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waushara-Winnebago-Calumet-Manitowoc-
Including the cities of Redgranite, Wautoma, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
916 PM CDT Fri Aug 31 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Wisconsin and east central Wisconsin, 
  including the following areas, in central Wisconsin, Waushara. 
  In east central Wisconsin, Calumet, Manitowoc, and Winnebago. 

* Through Saturday evening

* Heavy rain is possible towards daybreak. Most places should 
  receive an inch of rain or less, but some locations could get as
  much as 2 to 3 inches of rain. 

* Given already saturated soils and high river and lake levels, 
  the additional rainfall will lead to an increased risk of 
  flooding. The saturated soils will also make trees more 
  susceptible to being uprooted by gusty thunderstorm winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
373 
WGUS63 KGRB 010837
FFAGRB

Flood Watch
National Weather Service Green Bay WI
337 AM CDT Sat Sep 1 2018

WIZ045-048>050-010945-
/O.CAN.KGRB.FF.A.0005.000000T0000Z-180902T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waushara-Winnebago-Calumet-Manitowoc-
Including the cities of Redgranite, Wautoma, Oshkosh, Neenah, 
Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
and Two Rivers
337 AM CDT Sat Sep 1 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Wisconsin and east
central Wisconsin has been cancelled. 

Although showers and thunderstorms are still expected to move into
the area this morning, the threat of flood-producing heavy rains
has greatly diminished. As a result, the Flash Flood Watch has 
been cancelled. 

$$

Skowronski

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood watch went out at Aug 30, 2:54 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 30, 2:54 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
254 PM CDT Thu Aug 30 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 251 PM CDT Thu Aug 30 2018

The main hazards in the short-term will be the potential for
showers and thunderstorms late tonight into Friday along with an
increased boating and swim risk as southerly winds increase.

Tonight: Quiet conditions can be expected through much of the night
across the CWA as high pressure continues to slowly depart to the
east. Warm/moist southerly return flow will increase on the back
side of the high, which will help to increase cloud cover along with
increasing chances of shower and thunderstorms. Instability is
limited tonight, so the severe threat is expected to be minimal.
Again, most of the night should be dry; however, a shortwave is
progged to slide from the central Plain into the western part of the
CWA by around 12Z Friday. This would be the better timing for
showers and possibly some thunderstorms to move into the area.
Instability will only marginally increase over the far west, which
again points to a lowered chance for thunderstorms.

Friday: The shower and thunderstorm potential will continue
throughout the day; however, models differ on the strength and
timing of the aforementioned shortwave. Either way, the shortwave
will be close enough to keep at least slight chances of showers and
thunderstorms in the forecast through much of the day as instability
steadily increases. Otherwise, with the steadily increasing moisture,
expect sky cover will be mostly cloudy for much of the CWA. The warm
southerly flow will increase humidity, while high temperatures warm
into the low 70s. The severe threat will be lower through much of
the day; however, the chances will increase from the far northwest
very late in the day as a cold front approaches. This will most
likely be more toward the evening hours as hi-res models suggest,
with an increasing severe threat.

Increasing southerly winds will allow waves to build to 3 to 6
feet along the Lake Michigan shoreline, which will lead to an
increased boating and swim risk Friday.

.LONG TERM...Friday Night Through Thursday
Issued at 251 PM CDT Thu Aug 30 2018

Unsettled pattern expected over the next week with the potential
for at least several inches of rain possible if the models are
correct.

For Friday night, complex of storms will be moving across the
area. 0-6 km shear values of 25 to 35 knots and total totals of
50 to 55 were noted on the models. Expect some of the storms to
be strong or severe, especially during the evening hours. The
other concern will be heavy rainfall. Over the past week, the
area has received 2 to 5 inches with higher amounts across
portions of east-central Wisconsin. The highest totals were from
Waushara County east to Manitowoc County. Per coordination with
WFO Milwaukee, have issued a flash flood watch for Waushara,
Winnebago, Calumet and Manitowoc Counties from Friday evening into
Saturday afternoon. The heaviest rains should fall late Friday
night into early Saturday morning. Additions storms are possible
across portions of east-central Wisconsin Saturday afternoon.

The details get murky beyond Saturday night as the models are
indicating several rounds of thunderstorms from Sunday into the
end of next week as a front boundary meanders across the area. If
the ECMWF is correct, at least several inches of rain, if not more
are possible across the area by the end of next week. There could
be significant hydrologic issues with the rounds of storms, along
with the potential for severe thunderstorms as well if this
scenario plays out like the ECMWF is indicating. Being this far
out, always need to be concerned that outflow boundaries will push
the convection to the south and focus the heavy rain south of the
area. Stay tuned!.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1246 PM CDT Thu Aug 30 2018

Convective cloud cover continues this afternoon at each of the TAF
sites. Occasional MVFR broken ceilings are possible through early
this evening. Cloud cover will diminish through the evening before
clouds increase again late in the night through much of the rest
of the TAF period. An upper level system will slide through the
area late tonight into Friday morning, which will lead to an
increase in cloud cover across the area and the chance of rain
showers and possibly some thunderstorms over the western half of
the area in the morning. This will also bring MVFR to IFR
conditions at times. LLWS is also a possibility overnight into
early Friday morning for the western TAF sites.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Friday evening through Saturday evening
for WIZ045-048>050.
&&

SHORT TERM.....Cooley
LONG TERM......Eckberg
AVIATION.......Cooley
Hazardous weather outlook, Aug 30, 2:55 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
255 PM CDT Thu Aug 30 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
255 PM CDT Thu Aug 30 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight, mainly over
central and northern Wisconsin. The storms are not expected to be
severe.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible Friday through Saturday. Some of the
storms late Friday afternoon and Friday night could become strong
or severe with damaging winds and large hail. Due to the recent
heavy rains, trees are more susceptible of being uprooted due to
the saturated soils.

Torrential rainfall is possible with the storms which may lead
to localized flooding of urban areas, rivers, creeks and ditches
along with ponding of water on area roadways.

Periods of thunderstorms are possible at times from Sunday through
the middle of next week. While it is too early to determine the
strength of these storms, locally heavy rain is possible at times
with the rounds of thunderstorms.

Dangerous currents and hazardous swimming conditions are likely at
Lake Michigan beaches Friday into Saturday morning due to high
waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight. Spotter activation
may be needed late Friday afternoon and Friday night.

LMZ521-522-541>543-312000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
255 PM CDT Thu Aug 30 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Conditions hazardous to small craft are expected Friday into
Saturday morning due to gusty southerly winds or high waves.

Thunderstorms are possible at times from late Friday afternoon
into Saturday morning, and then again at times Sunday into the
middle of next week.

Cooley/Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:57 PM CDTSmall Craft AdvisoryGRB51 hr
Aug 30, 4:23 PM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc51 hr

Nearby

Flash Flood Watches in Wisconsin, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.